1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo warning

Discussion in 'Type 1 Diabetes' started by birchy66, Feb 15, 2017.

  1. birchy66

    birchy66 Type 1 · Well-Known Member

    Messages:
    143
    Likes Received:
    122
    Trophy Points:
    83
    My HbA1c was 51 (6.8%) today, which I am pleased with but my Nurse (not a DSN) said this may be at the expense of a slightly higher level of hypos (below 4mmol 2-3 times per week). This is worrying because I had two stents in my coronary arteries last August and apparently low blood glucose (hypoglycemia) can cause irregular heart rythmns and lead to heart attacks.

    At the moment I use a ratio of 2units Novorapid to 10g carb which works most of the time. Occasionally I go low about 3 hours post injection. The nurse suggested I reduce my Novorapid to 1 unit per 10g carb and see how my readings go. She said I should be adjusting my Lantus to get better readings instead of using higher bolus insulin. I thought my Lantus was OK at 26 units at bedtime as there is little change in my readings from bedtime to pre-breakfast, typically between 6 and 9 mmol pre-pbreakfast. She said adjusting my basal upwards might give me better daytime control while keeping my bolus at 1 to 10 as above.

    Anybody else had similar feedback from their DSN?
     
  2. clifft

    clifft Type 1 · Member

    Messages:
    17
    Likes Received:
    9
    Trophy Points:
    43
    Hi, I did the DAFNE course a couple of years ago to help control my BG using the carb counting method. I believe it has helped me to stabilise my readings and given me the knowledge needed to adjust your insulin intake to suit your carb intake. The course also provides information on how to adapt your ratios, eg you may need a ratio of 1:10 in the mornings but may need to increase the ratio to 1.5 or 2:10 at other times, obviously depending on your life style, or how much exercise you take, shopping, housework, walking etc all these affect how your body reacts. I would ask your diabetic nurse/ doctor about the course. It is free though you would need to commit to five days full time attendance. I found it invaluable and lead a much fuller and better life because of it. Ok I do have an odd blip, but it is usually self inflicted eg if I fail to take the medication for one reason or the other. I don't know if this helps but please look it up and see if you could benefit from the extra knowledge.
     
    • Like Like x 1
  3. birchy66

    birchy66 Type 1 · Well-Known Member

    Messages:
    143
    Likes Received:
    122
    Trophy Points:
    83
    Thanks Clifft. I thought I was doing pretty well but maybe the DAFNE course would be a good idea.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook